Puerto Rico, 2018

Heavy Rain in Puerto Rico, September 11, 2018

September 11, 2018 · NWS SJU · 1 event in 1 county or zone

Upper-level low near the area combined with local and diurnal effects to create showers and thunderstorms across different sectors of the island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper-level low near the area combined with local and diurnal effects to create showers and thunderstorms across different sectors of the island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 11, 4:05 PM AST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 11, 4:05 PM AST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
405 PM AST Tue Sep 11 2018

.SYNOPSIS...
A TUTT low will support afternoon convection through this evening
across mainland Puerto Rico and downwind from the U.S. Virgin
Islands. A dry slot will move in from the east across the islands
limiting shower activity overnight. A plume of moisture associated
with Isaac is forecast to arrive around Wednesday afternoon
increasing shower and thunderstorms across the region. Based on
the current forecast track, Tropical Cyclone Isaac is forecast to
move off to the south of Puerto Rico and the U.S. Virgin Islands
between early Friday morning and Late Friday night.

&&

.SHORT TERM...Tonight into Thursday...
Induced afternoon convection will continue across mainland Puerto
Rico and in the form of streamers downwind from the U.S. Virgin
Islands today. Under a light east to southeast wind flow localized
flooding will continue especially in urban areas, in roads and
poorly drained areas through at least this evening. A slot of dry
air will bring clear skies with little or no shower activity
overnight into Wednesday morning across most of the islands.
However, quick passing showers should not be ruled out across the
U.S. Virgin Islands and the eastern half portion of Puerto Rico
early Wednesday morning.

A plume of moisture associated with Tropical Cyclone (TC) Isaac,
which based on Advisory 16 (Tcpat2) was located near latitude
14.6 N and longitude 50.4 W, will move ahead of the system
reaching the islands by Wednesday afternoon. This plume of
moisture could create squally weather across the region between
Wednesday and Thursday.

.LONG TERM...Friday through Tuesday...Previous Discussion...
Although the track and intensity of Tropical Storm Isaac are
still surrounded by uncertainties as the models disagree with the
official track by many hours, the current forecast shows it
passing south of the US.Virgin Islands and Puerto Rico from early
Friday into Saturday. It will likely bring seas greater than 8
feet by Wednesday night or Thursday and seas in the southern part
of our Caribbean waters greater than 15 feet for Friday cannot be
ruled out at this time. Upper level flow between a high to the
northwest and a TUTT to the northeast will be northeast over the
area and will contribute shear that will weaken tropical cyclone
Isaac when it arrives on Friday. After the passage of TC Isaac,
moist flow continues beyond the end of the period with
precipitable water forecast to be above 2 inches after midday on
Saturday. During this latter period many bubbles of divergence
aloft pass over the local area will present an environment
favorable to heavy shower activity and isolated thunderstorms.

Expect that weather will remain wet and that most areas
will have at least some rainfall with local urban and small stream
flooding possible each day. Models do not suggest major/widespread
flooding with the passage of Isaac so far south.

&&

.AVIATION...
VFR/MVFR conds are prevailing across most terminals sites at this
time. MVRF conds are occurring due to SHRA/TSRA that are causing
brief heavy rainfall and reduced VSBY'S across the western
terminal sites. SHRA/TSRA will continue to develop until 12/00z,
then clearing is expected across the eastern and western
terminals. Sfc winds are light to variable out of the east, with
wind turning to the E to NE at 016 kft with winds 5 to 10 kts.

&&

.MARINE...
A northeast swell associated with Major Hurricane Florence will
continue to affect the Atlantic and Caribbean Passages through
much of the week. Small Craft operators are urge to exercise
caution across these waters. Elsewhere, expected seas below 5 feet
and east to southeast wind between 5 and 15 knots.

Seas greater than 8 feet would be possible Thursday and Friday,
if Tropical Cyclone (TC) Isaac behave as is forecast. Stay tuned
for additional information about TC-Isaac.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  79  89 /  10  40  70  60
STT  80  90  80  90 /  40  70  70  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday morning for North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast-
     Western Interior.

VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....Previous Discussion
AVIATION...TW
Hazardous weather outlook, Sep 11, 7:04 AM AST, 11 hours 19 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
544 AM AST martes 11 de septiembre de 2018

AMZ710>745-PRZ001>013-120945-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y Caribe-
544 AM AST martes 11 de septiembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y
vientos en rafagas breves esta tarde a traves de la mitad norte de
Puerto Rico, incluyendo el area metropolitana de San Juan.

.Inundaciones...Fuertes lluvias pudieran resultar en inundaciones
urbanas y de riachuelos.

.Olas...Se espera oleaje picado de hasta 6 pies a traves de las
aguas mar afuera y cercana a la costa del Atlantico y el pasaje de
Mona.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas a lo largo de la costa norte de Puerto Rico.

.Calor...Vientos alisios del sureste resultara en indice de calor
entre 102 y 107 grados a traves de porciones del sur y este de
Puerto Rico, al igual que porciones del sur de Vieques.

.Dias dos a siete...miercoles a lunes

Un area de aire seco resultara en actividad limitada de aguaceros el
miercoles. Aunque se espera que el Ciclon Tropical Isaac se mueva al
sur del area local para finales de la semana, las bandas exteriores
de Isaac y la humedad asociada aumentara la actividad de aguaceros y
tronadas con vientos en rafagas a traves de las islas locales tarde
el miercoles en la noche hasta el fin de semana. Un patron de tiempo
mas de temporada regresara nuevamente el lunes. Un riesgo alto de
corrientes marinas continuara hasta temprano la semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-120945-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
544 AM AST martes 11 de septiembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Olas...Se espera oleaje picado hasta 6 pies a traves de las aguas
mar afuera y cercana a la costa del Atlantico.

.Calor...Vientos alisios del sureste resultaran en indice de calor
entre 102 y 107 grados a traves de porciones de San Tomas.

.Dias dos a siete...miercoles a lunes

Un area de aire seco resultara en actividad limitada de aguaceros el
miercoles. Aunque se espera que el Ciclon Tropical Isaac se mueva al
sur del area local para finales de la semana, las bandas exteriores
de Isaac y la humedad asociada aumentara la actividad de aguaceros y
tronadas con vientos en rafagas a traves de las islas locales tarde
el miercoles en la noche hasta el fin de semana. Un patron de tiempo
mas de temporada regresara nuevamente el lunes. Un riesgo alto de
corrientes marinas continuara hasta temprano la semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores.

In the hours before

Special weather statement, Sep 11, 2:14 PM AST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service San Juan PR
214 PM AST TUE SEP 11 2018

PRZ005-006-009-111915-
North Central-Central Interior-Western Interior-
214 PM AST TUE SEP 11 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FLORIDA...
BARCELONETA...ARECIBO...JAYUYA...CIALES...UTUADO...ADJUNTAS AND
MANATI MUNICIPALITIES...

At 212 PM AST, strong thunderstorms were clustered near Jayuya.
These storms are moving slowly to the west 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Arecibo, Jayuya, Utuado, Florida, La Alianza, Pajonal, Bajadero,
Cayuco and Sabana Hoyos.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1835 6650 1818 6658 1823 6681 1848 6670
TIME...MOT...LOC 1812Z 113DEG 3KT 1830 6661

TW
Special weather statement, Sep 11, 2:17 PM AST, 4 hours 6 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
214 PM AST martes 11 de septiembre de 2018

PRZ005-006-009-111915-
Norte central-Interior Central-Oeste Interior-
PRZ005-006-009-111915- de septiembre de 2018

...UNA TRONADA FUERTE AFECTARA A FLORIDA...BARCELONETA...ARECIBO...
JAYUYA...CIALES...UTUADO...ADJUNTAS Y MANATI ...

A las 2:12 PM AST, tronadas fuertes estaban localizadas sobre Jayuya.
Estas tormentas se mueven lentamente hacia el oeste a 5 pmh.

Vientos en exceso de 30 mph son posibles con esta tronada.

Lugares afectados incluyen a... Arecibo, Jayuya, Utuado, Florida, La Alianza,
Pajonal, Bajadero, Cayuco y Sabana Hoyos.

Lluvias torrenciales estan ocurriendo con esta tronada, y pudieran
causar inundaciones localizadas. No maneje su vehiculo en carreteras
inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Los rayos pueden caer a 10 millas de una tronada. Busque refugio
dentro de un edificio o vehiculo.

TW/RVT
Special weather statement, Sep 11, 3:17 PM AST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service San Juan PR
317 PM AST TUE SEP 11 2018

PRZ007-009-010-112000-
Mayaguez and Vicinity-Western Interior-Ponce and Vicinity-
317 PM AST TUE SEP 11 2018

...A STRONG THUNDERSTORMS WILL AFFECT SABANA GRANDE...LAS MARIAS...
ANASCO...LARES...MARICAO...MAYAGUEZ...SAN SEBASTIAN...NORTHERN SAN
GERMAN...HORMIGUEROS...MOCA AND NORTHWESTERN YAUCO MUNICIPALITIES...

At 316 PM AST, a strong thunderstorms where located near Lares,
moving west at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
San Sebastian, Lares, Hormigueros, Hato Arriba, Maricao and Juncal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1830 6683 1812 6687 1813 6712 1840 6706
TIME...MOT...LOC 1916Z 102DEG 8KT 1823 6693

TW
Special weather statement, Sep 11, 3:25 PM AST, 2 hours 58 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
317 PM AST martes 11 de septiembre de 2018

PRZ007-009-010-112000-
Mayaguez y vecindad-Oeste Interior-Ponce y vecindad-
317 PM AST martes 11 de septiembre de 2018

...UNA TRONADA FUERTE AFECTARA A SABANA GRANDE...LAS MARIAS...
ANASCO...LARES...MARICAO...MAYAGUEZ...SAN SEBASTIAN...NORTE SAN
GERMAN...HORMIGUEROS...MOCA Y NOROESTE DE YAUCO...

A las 3:16 PM AST, tronadas fuertes estaban localizadas cerca de
Lares, moviendose hacia el oeste a 10 mph.

Vientos en exceso de 30 mph son posibles con esta tronada.

San Sebastian, Lares, Hormigueros, Hato Arriba, Maricao y Juncal.

Lluvias torrenciales estan ocurriendo con esta tronada, y pudieran
causar inundaciones localizadas. No maneje su vehiculo en carreteras
inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Los rayos pueden caer a 10 millas de una tronada. Busque refugio
dentro de un edificio o vehiculo.

TW/RVT
Special weather statement, Sep 11, 4:36 PM AST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service San Juan PR
436 PM AST TUE SEP 11 2018

PRZ006-007-112115-
Central Interior-Ponce and Vicinity-
436 PM AST TUE SEP 11 2018

...A STRONG THUNDERSTORMS WILL AFFECT VILLALBA...COAMO...PONCE...
BARRANQUITAS...JAYUYA...CIALES...OROCOVIS...JUANA DIAZ AND SANTA
ISABEL MUNICIPALITIES...

At 435 PM AST, strong thunderstorms are located near Villalba,
moving west at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ponce, Coamo, Villalba, Juana Diaz, Orocovis, Barranquitas, Aguilita,
Coto Laurel, Luis Llorens Torres, Los Llanos, Guayabal, Las Ollas,
Capitanejo and Rio Canas Abajo.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1819 6631 1802 6636 1802 6660 1829 6654
TIME...MOT...LOC 2035Z 102DEG 7KT 1813 6642

TW
Special weather statement, Sep 11, 4:40 PM AST, 1 hour 43 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
436 PM AST martes 11 de septiembre de 2018

PRZ006-007-112115-
Interior central-Ponce y vecindad-
438 PM AST martes 11 de septiembre de 2018

...UNA TRONADA FUERTE AFECTARA A VILLALBA...COAMO...PONCE...
BARRANQUITAS...JAYUYA...CIALES...OROCOVIS...JUANA DIAZ y SANTA
ISABEL..

A las 4:35 PM AST, tronadas fuertes estaban localizadas cerca de
Villalba, moviendose hacia el oeste a 10 mph.

Vientos en exceso de 30 mph son posibles con esta tronada.

Areas que pudieran ser afectadas incluyen:
Ponce, Coamo, Villalba, Juana Diaz, Orocovis, Barranquitas, Aguilita,
Coto Laurel, Luis Llorens Torres, Los Llanos, Guayabal, Las Ollas,
Capitanejo y Rio Canas Abajo.

Lluvias torrenciales estan ocurriendo con esta tronada, y pudieran
causar inundaciones localizadas. No maneje su vehiculo en carreteras
inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Los rayos pueden caer a 10 millas de una tronada. Busque refugio
dentro de un edificio o vehiculo.

TW/RVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Villalba

When
September 11, 6:23 PM AST to 7:30 PM AST
Where
Villalba County, 2.09 mi SE of Villalba to 1.97 mi SE of Villalba
Reported by
Newspaper
Coordinates
18.098, -66.448

A bridge on Road 150, Cerro Gordo sector in Caonillas, swept away.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2018Every state in 2018This day in weather historyWarnings in Puerto Rico, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783502.